This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Over one year ago, the pharmacology committee at Nassau Hospital investigated the high incidence of serum reactions which resulted from the use of equine and bovine tetanus antitoxin (TAT) for prophylaxis.In spite of careful skin-testing and desensitization, whenever the skin tests were positive, serum reactions frequently occurred. Some were quite severe and required hospitalization, and some occurred when the skin test was negative. Patients who had previous passive immunization with equine TAT and had a history of having had a reaction, were given bovine TAT following a skin test. All patients who had an allergic history were usually tested with both bovine and equine TAT.To avoid the reactions, patients who had positive skin tests with TAT of equine or bovine origin, or patients who gave a history of serum sickness or allergy, were given tetanus immune globulin of human origin. The product used was Hyper-Tet
Giliberty RP. Tetanus Immune Globulin (Human). JAMA. 1965;193(7):629. doi:10.1001/jama.1965.03090070079038
Customize your JAMA Network experience by selecting one or more topics from the list below.